The influence of the invariant I8I8 on the stress–deformation and ellipticity characteristics of doubly fiber-reinforced non-linearly elastic solids

Merodio, J. and Ogden, R.W. (2006) The influence of the invariant I8I8 on the stress–deformation and ellipticity characteristics of doubly fiber-reinforced non-linearly elastic solids. International Journal of Non-Linear Mechanics, 41(4), pp. 556-563. (doi:10.1016/j.ijnonlinmec.2006.02.001)

Full text not currently available from Enlighten.

Publisher's URL: http://dx.doi.org/10.1016/j.ijnonlinmec.2006.02.001

Abstract

In this paper we analyze some aspects of the mechanics of anisotropic non-linearly elastic solids for which the anisotropy is associated with two preferred directions, thereby modelling the effect of two families of fiber reinforcement. Particular attention is focused on the role of the invariant I-8, which couples the fiber kinematics in the constitutive law, and results are illustrated for a model strain-energy function that includes this invariant. The distinctive effects of this invariant on the stress-strain behaviour of the material and on the failure of ellipticity are discussed separately for pure homogeneous deformation and for a simple shear deformation. For pure homogeneous deformation it is shown that ellipticity fails with an associated weak surface of discontinuity that bisects the fiber directions. Moreover, ellipticity fails close to the reference configuration in either tension or compression. For simple shear it is found that loss of ellipticity occurs both for positive and negative shearing, and the orientation of the weak surface relative to the fiber directions is characterized in each case. Again ellipticity fails close to the reference configuration, and inclusion of the invariant I-8 in the constitutive law therefore has a pronounced destabilizing influence.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Ogden, Professor Raymond
Authors: Merodio, J., and Ogden, R.W.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:International Journal of Non-Linear Mechanics
Journal Abbr.:Int. J. Non-Linear Mech.
ISSN:0020-7462
ISSN (Online):1878-5638
Published Online:28 February 2006

University Staff: Request a correction | Enlighten Editors: Update this record